Hidden Scars: Surviving An Overdose Just The Beginning For Many Opioid Addicts
In Springfield, most calls to the city’s 911 emergency switchboard are related to an opioid overdose.
Some overdose victims will die. Many others will be saved with the fast-acting overdose reversal drug Narcan.
But, for some surviving overdose victims, that’s not the end of the story. An overdose can leave behind lasting mental and physical scars, advocates say.
The drug Narcan can seem like magic. Just one shot of the powerful medicine can literally bring an overdose victim back from the dead.
But what happens between the time of an opioid overdose and when Narcan is administered?
That all depends on the person’s physical health and how long their breathing was stopped, says Springfield Fire Chief Nick Heimlich.
He says a drug overdose immediately triggers a powerful series of critical life-and-death changes in the body.
“Vital organs start to shut down, and it’s in a desire to preserve oxygen for the brain. So, my kidneys stop processing, my liver, all of those organs start to shut down in order to preserve the last amount of oxygen for brain tissue,” he says.
When a person is starved of oxygen for even a few minutes, he says a condition called hypoxia sets in.
“And now I’m at zero and I can only live at zero for a very brief window of time and still be able to be brought back out of that arena,” he says.
How long can a person survive in this condition?
“Well, usually just a couple minutes,” says Heimlich.
And when an overdose victim is brought back, they’re often at risk for other serious health problems.
At Springfield Regional Medical Center, Chief Nursing Officer Elaine Storrs says hypoxia can lead to permanent or fatal damage.
It can affect major organs such as the lungs, heart and kidneys.
She says a drug overdose can also damage the central nervous system.
“People sometimes think that it’s just trauma, physical trauma. But not necessarily. Brain injury can occur from lack of oxygen and you can have longterm effects from that.“
After an overdose, she says some victims may experience symptoms, including tremors, loss of balance and coordination, inability to read, write or communicate. They may suffer memory loss or hearing impairment. And a loss of oxygen could even lead to a permanent vegetative state.
There are no hard numbers for what percentage of overdose victims end up suffering lingering after-effects.
What is clear is that many opioid overdose survivors go into immediate withdrawal, which often pushes them to use again as soon as possible.
Watching the same people cycle into and out of the emergency room for an overdose can be hard on the doctors and nurses, too, Storrs says.
“There is a second victim in this and that is the health-care providers," she says. "It is hard on their psyche to continuously revive people again and again, especially repeat faces. It’s very disheartening to them not to be able to fix. Because we’re fixer personalities. People who go into health care have a fixer personality. And we feel a sense of failure when we continually treat people who are overdosing."
With no end in sight to the opioid epidemic, Clark County officials are trying to prevent more overdoses from happening in the first place.
They’ve launched a program, called Warm Hand-Off, to reach surviving overdose victims with addiction treatment before they even leave the hospital.